How much Pred to increase after flare up

Hello all, well I was diagnosed in March with PMR and have been enjoying reading everything on this site. I was happily reducing Preds from 20 by 2.5 every two weeks. However, down to 10 last Friday and now my knees, legs and shoulders are so painful again. So yesterday I went back to 12.5 - but my question is will this work, just going back one notch, or is it better to increase it a bit more to get the relief I had before and then reduce more slowly. Thank you.

18 Replies

oldestnewest
  • Hi edmonton,

    12.5mg may work, it really all depends on whether that dose was enough to control your symptoms. Unfortunately, because you have been reducing every 2 weeks you can't really be sure that dose was high enough.

    That's why I'd always advocate reducing monthly - then you are sure that each dose is enough before you drop to the next. If you go below the dose you require, it can take anything between 1-2 weeks for a flare to happen, so if, for example in your case 12.5mg was not enough, or only JUST enough dropping to 10mg was not the right thing to do.

    The recommended way to deal with a flare is to go back up to the dose you last felt okay, and then add a few mgs (some say 5mg).

    To be on the safe side I would go up to 15mg and then reduce more slowly. You could still try the 2.5mg, but many find that difficult - but monthly rather than every 2 weeks. Or probably more sensibly by 1mg a time. You could try a slow taper, there are many different ones about.

    Whatever way you go, you must ensure that at each drop you are okay before you drop again, so slowly is better.

    FYI my slow taper as follows

    1st week - Sun & Thurs new dose

    2nd week - Sun, Tues & Thurs new dose

    3rd week - Sun, Tues, Wed, Thurs new dose

    4th week - Sun, Tues, Wed, Thurs & Sat new dose

    5th week - all week new dose

  • Thank you so much for that advice, I've read all about it here so many times but till it happened to me I didn't concentrate on it enough. Reducing by 2.5 every two weeks was the advice on the Steroids when I was released from hospital so I only had that to go by. But I have felt from what I've read that 2 weekly reductions might be too quick. I've taken the 12.5 today but may increase tomorrow especially as I'm going on holiday on Monday. My doctor has said I can alter the dose if I want and he's given me some 1mg so I might take say 13.5 and see how that goes. It's a bit sad as I felt I was doing quite well before and don't like these stronger pains I've got back!!

  • Hi again,

    2 weeks seems to be popular advice given by hospital etc, but as I said in earlier post, it can take that long in some people for a flare to be apparent. That doesn't seem to be taken account of in the advice - maybe no-one is aware of that if they haven't been on steroids themselves!

    Might be a good idea to increase a little more if you are going away, holidays although lovely are stressful as well!

    It is disappointing to have to increase when you feel everything is going along okay - but you aren't the first, and you certainly won't be the last to do it.

    Enjoy your holiday.

  • Thank you so much for all that advice, I really appreciate it. So kind. Will definitely increase a bit more now as I fly to Spain on Monday afternoon.

  • Hi again,

    If you're flying into Malaga airport it's quite a long walk so if you need assistance ask for it!

    You can request on airline web page in advance - just quote your airline ref no and departure/arrival airports/dates/times/flight Nos.

  • Thank you again, we always go to Malaga and yes it's such a long walk at the other end. I've thought about the wheelchair assistance - but don't know if I look like a fluke - it's like that - oh you don't look ill comment isn't it!! But I am a bit nervous as my husband's already over there so have to fly alone! I am pondering about asking for assistance! Will let you know......

  • Please do.

    I felt a bit of a fraud when I first asked, but it does make life so much easier. Last year somehow they slipped up and didn't provide chair on arrival, by the time I got to baggage reclamation I was really shattered!

    I'm going again in July, and even though mine is now arthritis not PMR/GCA I shall definitely make sure I don't have to walk it again!

    If anyone gives you a funny look, just give them the look that parent use on their recalcitrant children! Works wonders!

  • Yes good idea I'll try that!

    Pleased you're out of the PMR syndrome, unless the arthritis is just as bad, hope not.

    Night.

  • Aaaatrrggghhh! I agree with you feeling like a fluke. But you are not and besides its nobody's business but yours. Nobody knows what is lurking in your legs and you might not even have legs! So don't worry about what anyone thinks. Do what is right for you to be able to enjoy your holiday.

  • Hi Dorsetlady:

    I just passed on an issue I'm having on to PMRPro. Please feel free to chime in. ☺

    I have to say, I like your reduction scheme. If I can get on solid ground again I just might give it a try. Then again, I'm so sensitive to drops I'm leery about rocking the boat.

  • I'm sure you will get things settled again. Trouble is, it's a bit of a vicious circle, if you have a setback of any sort it's seems to take longer to get back on track!

    Good luck.

  • If going back to 12.5mg works then that is good and no need to go further. But if you need to use a bit more to get comfortable, if it isn't more than a few days at 15mg you could straight back to 12.5mg.

    Stick there until you are fully comfortable before next trying a reduction - and go for something a bit smaller! In a taper, no reduction should be more than 10% of the current dose - not my opinion, the opinion of top endocrinology experts some years ago. That, realistically, means 1mg at a time after 15mg. And a DL has explained so well - reducing every 2 weeks with larger steps means you have no idea where it went pear-shaped. Hopefully it was after the 12.5mg stage.

    Oh yes - and don't reduce during a trip!

  • That's such good advice, I'm sure if I'd come down slower I wouldn't be where I am now. I need to decide on 12.5 or 15 I think and stick to it for the 3 weeks I will be away! Then will definitely reduce by one at a time. Thank you very much

  • PMRPro, when you say "no more than a few days", can you pin that done a bit finer? If things seem to have settled down after 3 days is it OK to drop back to where you were?

    Perhaps I should expand a bit. I've had the "runs" for six nights and five days. No cramps or vomiting. Low grade fever. No appetite. I'm thinking it's food poisoning of some sort. It's been easing off slowly. However, the fatigue of the last few days is totally debilitating. I was hoping it was because I've not been eating very much. Drinking lots of fluids, including homemade electrolyte drink, so dehydration shouldn't be an issue.

    Yesterday and today I upped the prednisone thinking PMR may be causing the fatigue. I was at the 3 on 10.5 reducing from 11. I increased to 11.5 and it hasn't helped.

    You may recall that I've bee going extremely slow on the DSNS plan. I had been at 11 mg for two months and was doing very well before beginning the drop to 10.5 It's taken me a year to drop from 15 mg at .5. I hesitate to go as high as 15 again. I could go up in small steps, but that might allow the inflammation to build to a full flare.

    Any suggestions?

  • Hi again,

    Although you haven't been vomiting, it does sound as if your body may not be getting the full benefit of the dose you're on during this period of additional illness. However, I would guess the fatigue is mainly from that as appossed to the PMR -although you won't know for sure until your stomach settles. As you've had it for about a week have you spoken to doctor?

    I think what PMRpro was suggesting is that if you are on a higher dose for 3 or 4 days only - not long enough for your body to getting really used to the new dose - you can easily reduce again. Not sure that would work for you, you do seem to be very sensitive to Pred changes.

    Sorry can't be more helpful.

  • Yup - DL has said it exactly. And I also agree that the cause of your problems is most likely to be the bug or whatever is causing the "runs". I'm not sure there is a lot of future in taking a higher dose of pred - what might be a flare is just down to that, once it is resolved it will disappear.

  • Thanks PMRpro. I was typing my response to DorsetLady as you sent yours. I seem to be on the mend. I'm so glad I asked for advice before increasing the pred more than I have already.

    It's so wonderful to have you folks here as a sounding board.

  • Thanks DorsetLady! I got my appetite back a bit last night and was able to eat a small amount of real food for supper. And, best of all, no nasty trips to the loo during the night. :-)

    This morning I feel more like my "PMR Normal". I stayed with the 11.5 this morning and will taper down if things continue to improve. Will have to see how the day goes in terms of fatigue.

    I think you're right, jumping to a much higher dose for a few days might be quite tricky for me.

    Fingers crossed. 🤞

    Yes, I would have headed to the Doctor if things didn't settle down after another day or two.

You may also like...